New Label Changes for Commonly Prescribed HIV Drug Invirase
SILVER SPRING, Md., Oct. 21 /PRNewswire-USNewswire/ -- The U.S. Food and Drug Administration today announced that new safety information has been added to the label for the HIV antiviral drug Invirase (saquinavir), describing potentially life-threatening side effects on the heart when used with Norvir (ritonavir), another HIV antiviral medication.
In February 2010, the agency warned patients and health care professionals that when used together, the two drugs could cause prolongation of the QT and PR intervals--indicators of heart rhythm activity seen on an electrocardiogram.
Prolongation of the QT interval may lead to a condition known as torsades de pointes, an abnormal heart rhythm. With torsades de pointes, patients may experience lightheadedness, fainting or abnormal heart beats. In some cases, torsades de pointes may progress to a life-threatening irregular heart beat known as ventricular fibrillation.
Prolongation of the PR interval may also lead to an abnormal heart rhythm known as heart block. With heart block, patients may experience lightheadedness, fainting or abnormal heartbeats.
The FDA is also requiring a medication guide for patients using Invirase that will describe these potential risks. Patients at greater risk of developing one of the serious heart events described above include those with underlying heart conditions or those that have existing heart rate or rhythm problems.
"These heart conditions could potentially be life-threatening and we want to assure that health care providers and patients are adequately informed of the risks," said Edward Cox, M.D., M.P.H, director, Office of Antimicrobial Products in FDA's Center for Drug Evaluation and